Alert archive / West Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 37, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 27, 2004, 9:54 PM EDT for Tucker County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2004, 9:54 PM EDT (01:54 UTC)
- Expired
- May 28, 2004, 1:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Tucker County, WV
The radar
The Pittsburgh radar (KPBZ), 167 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 985 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 280156 FFWPBZ WVC093-280500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 954 PM EDT THU MAY 27 2004 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... TUCKER COUNTY IN WEST VIRGINIA * UNTIL 100 AM EDT * AT 948 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM VERY HEAVY RAINS OVER PORTIONS OF CENTRAL AND EASTERN TUCKER COUNTY. RADAR INDICATES THAT 1 TO 1.5 INCHES OF RAIN HAS FALLEN OVER PORTIONS BIG RUN...LONG RUN AND STUMP RUN OVER THE PAST HOUR. <<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 3921 7928 3899 7931 3909 7970 3925 7972 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 27, 9:05 PM EDT, 49 minutes earlier.
Area forecast discussion, May 27, 9:05 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 905 PM EDT THU MAY 27 2004 UPDATED TO ISSUE TOR WATCH FOR GARRETT PRESON AND TUCKER COS UNTIL 1 AM. FFA REMAINS IN EFFECT UNTIL 6AM FRIDAY PARTS OF EAST CENTRAL OHIO NRN WV AND SE PA. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH TIL 6AM PAZ020-021-029>032 OH...FLOOD WATCH TIL 6AM OHZ039>041-048>050-057>059-068-069 WV...FLOOD WATCH TIL 6AM WVZ001>004-012-021>023-041, TORNADO WATCH TIL 1AM WVZ023-041 MD...TORNADO WATCH TIL 1AM MDZ001 021>023-041. &&
Hazardous weather outlook, May 27, 3:57 AM EDT, 17 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 357 AM EDT THU MAY 27 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-280753- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 357 AM EDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS WILL RETURN TO THE REGION DURING TODAY AND BECOME MORE NUMEROUS TONIGHT. HEAVY DOWNPOURS... GUSTY WINDS AND HAIL ARE POSSIBLE...ESPECIALLY TONIGHT. .DAYS TWO THROUGH SEVEN... THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON MEMORIAL DAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 27, 5:52 PM EDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 552 PM EDT THU MAY 27 2004 OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032-WVZ001>004-012- 021>023-041-280300- ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH- COSHOCTON OH-FAYETTE PA-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- JEFFERSON OH-MARION WV-MARSHALL WV-MONONGALIA WV-MONROE OH- MUSKINGUM OH-NOBLE OH-OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH- WASHINGTON PA-WESTMORELAND PA-WETZEL WV- 552 PM EDT THU MAY 27 2004 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY BEAVER FAYETTE GREENE WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS
Special weather statement, May 27, 6:06 PM EDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 606 PM EDT THU MAY 27 2004 OHZ068-069-272304- MONROE OH-NOBLE OH- 606 PM EDT THU MAY 27 2004 ...THUNDERSTORMS MOVING INTO THE AREA... RAPIDLY DEVELOPING THUNDERSTORMS WILL BE MOVING INTO THE REGION OVER THE NEXT HOUR. THE STORMS WILL PRODUCE HEAVY DOWNPOURS...WIND GUSTS TO 40 MPH AND SMALL HAIL.
Special weather statement, May 27, 8:03 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 803 PM EDT THU MAY 27 2004 MDZ001-WVZ023-041-280500- GARRETT MD-PRESTON WV-TUCKER WV- 803 PM EDT THU MAY 27 2004 TORNADO WATCH IN EFFECT UNTIL 100 AM EDT FRIDAY MORNING FOR THE FOLLOWING COUNTIES... IN WEST VIRGINIA... PRESTON TUCKER IN MARYLAND... GARRETT
Special weather statement, May 27, 8:22 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 822 PM EDT THU MAY 27 2004 OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032-WVZ001>004-012- 021>023-041-280121- ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH- COSHOCTON OH-FAYETTE PA-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- JEFFERSON OH-MARION WV-MARSHALL WV-MONONGALIA WV-MONROE OH- MUSKINGUM OH-NOBLE OH-OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH- WASHINGTON PA-WESTMORELAND PA-WETZEL WV- 822 PM EDT THU MAY 27 2004 SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY, BEAVER, FAYETTE, GREENE, WASHINGTON, WESTMORELAND. IN WEST VIRGINIA... BROOKE, HANCOCK, MARION, MARSHALL, MONONGALIA, OHIO, PRESTON, TUCKER, WETZEL. IN OHIO... BELMONT, CARROLL, COLUMBIANA, COSHOCTON, GUERNSEY, HARRISON, JEFFERSON, MONROE, MUSKINGUM, NOBLE, TUSCARAWAS. BUT A TORNADO WATCH IS IN EFFECT UNTIL 1 AM FRIDAY MORNING...FOR PRESTON AND TUCKER COUNTIES IN WEST VIRGINIA...AND FOR GARRETT COUNTY IN WESTERN MARYLAND.
Local storm report, May 27, 8:58 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
858 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM TORNADO 5 NW OIL CITY 41.48N 79.77W
05/25/2004 F0 VENANGO PA NWS STORM SURVEY
PATH LENGTH ABOUT ONE QUARTER MILE. PATH WIDTH ABOUT 100
YARDS. MANY TREES SNAPPED ALONG PATH THROUGH FORESTED
AREA. ESTIMATED MAXIMUM WINDS 65 MPH.
&&
KANEThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 11:16 PM EDT | Flash Flood Warning | PBZ | Preston | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.